Heart Rhythm Community
Sudden episodes of bradycardia
About This Community:

This patient support community is for discussions relating to heart rhythm issues, arrhythmia, irregular heartbeat, implanted defibrillators, pacemakers, and tachycardia.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Sudden episodes of bradycardia

If any one can help answer my question, I would be so grateful. I have been hospitalized in the ER three times in the past two weeks for bradycardia. All this suddenly started happening in the last two weeks. I start to feel weak, have a seizure, this last time, I fell down on the kitchen floor and hit my head pretty good. I am a 28 yr old female who has been on propranol for almost 4 years. I have a at home blood pressure monitor, that also checks my pulse and I do it religiously. My pulse has always been 65 to 80. When these spells happen my heart rate drops to 40 or less. Apparently they aren't that concerned because they keep letting me out. They finally told me to quit taking my propranolol. I am afraid however that my blood pressure will go up. I have been on it for years and don't understand why it would cause acute cases like this, I just checked my pulse and it was 68, got out of the Er last night and it was 41. ????? Any ideas on what to do, or am I just worrying too much? Thanks so much.
Blank
1124887_tn?1313758491
I'll assume they monitored your heart rhythm during the event of bradycardia and found it to be normal, just slow (in other words, sinus bradycardia with no blocks).

Several reasons may exist. You seem to have severe symptoms (fainting, seizures and hurting yourself). If so, your symptoms aren't completely benign.

One explaination can be intermittent atrioventricular blocks. Another, and more likely explaination may be a so-called vasovagal or cardio-depressor response, where some stimuli (pressure towards carotid arteries, stress, standing up, etc. the list is long) provokes the "brake" system in your autonomic nerve system to trigger.

You may have some sort of autonomic dysfunction, or you may have dysfunctions in the sinus node. Beta blockers may worsen all those problems and it sounds reasonable that your doctor told you to quit propranolol. There are several blood pressure meds available that do not affect the heart and the heart rate. ACE inhibitors, AT2 blockers, alpha blockers, diuretics, some calcium channel blockers, etc.
6 Comments Post a Comment
Blank
1124887_tn?1313758491
I'll assume they monitored your heart rhythm during the event of bradycardia and found it to be normal, just slow (in other words, sinus bradycardia with no blocks).

Several reasons may exist. You seem to have severe symptoms (fainting, seizures and hurting yourself). If so, your symptoms aren't completely benign.

One explaination can be intermittent atrioventricular blocks. Another, and more likely explaination may be a so-called vasovagal or cardio-depressor response, where some stimuli (pressure towards carotid arteries, stress, standing up, etc. the list is long) provokes the "brake" system in your autonomic nerve system to trigger.

You may have some sort of autonomic dysfunction, or you may have dysfunctions in the sinus node. Beta blockers may worsen all those problems and it sounds reasonable that your doctor told you to quit propranolol. There are several blood pressure meds available that do not affect the heart and the heart rate. ACE inhibitors, AT2 blockers, alpha blockers, diuretics, some calcium channel blockers, etc.
Blank
Avatar_f_tn
I agree with is something wrong:  Something IS weong.

Questions:
1.  Why, at the age of 28, have you been on propranolol for four years?

2.  What does the doctor who prescribed the propranolol originally say about all this?

3.   Do you have seizures other than when you have these bradycardic episodes?

4.  Do you have a regular doctor who oversees your care?  You should.  If you do not, ask some doctor, almost ANY doctor, for a referral to determine the cause of these episodes.  Fainting and falling are medically significant, in that great injury can occur.  You need a full workup, including the thoughts of a neurologist.

Blank
Avatar_m_tn
Your medication is contraindicated for anyone showing bradycardia, so you might want to wean yourself off.

On the other hand, you should also follow up with your doctor and find out alternatives for your blood pressure and to see what might be causing the bradycardia other than the meds.
Blank
Avatar_f_tn
I have been on propranolol for four years because I was put on a medication that had the side effect of high blood pressure, I also suffer from migraines so my neurologist decided to increase to dose to 40mg three times a day. Been that way for four years, (It originally started off at 20 three times a day) Even though the er doctor told me to stop taking it, my doctor told my to split it in half because I will still need something for my pressure?? The only other times I have had seizures is when I had eclampsyia  after giving birth to my son seven years ago. They have me on a holter moniter now, so? Is this the right next step?
Blank
Avatar_f_tn
thank you for your information i have a holter moniter on now, so I guess we are taking some kind of step in the direction of trying to figure it out.
Blank
1124887_tn?1313758491
Yes, it's the right step. The problem is, you'll need to have symptoms (bradycardia) for the Holter Monitor to be of any significant use.

Propranolol has a lot of fairly weird side effects and interactions with other medicines, several which quite a few doctors are not aware of. Propranolol is not necessarily the best choice in controlling hypertension (there is a lot of debate whether beta blockers in general are very effective), propranolol is so-called nonselective, which means that it 1) prevents the heart rate from getting too high, which helps reduce blood pressure, but also 2) prevents the arteries from dilating properly, and this has an opposite effect.

Propranolol can interact with adrenaline or stimulants, causing high blood pressure and reflex bradycardia (heart rate slows down in an attempt to reduce blood pressure). People taking propranolol, going to the dentist, injected with adrenaline combined with a local anesthetic, experiencing a heart rate of 40 with a blood pressure of 200/100 is not unheard of. But if so was the case with you, you would likely not faint or fall. This is a symptom of temporarily low blood pressure.

If you experience worse symptoms after reducing your propranolol, please tell your doctor ASAP. So-called vasovagal syncopes may increase when decreasing propranolol. If you are improving, you may consider asking your doctor for another medication to control your blood pressure. If the Holter test reveals arrhythmias causing bradycardia, and your condition doesn't improve after reducing propranolol, treatment may be implanting a pacemaker to prevent your heart rate from dropping too low.
Blank
Post a Comment
To
Top Arrhythmias Answerers
1423357_tn?1412963997
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
995271_tn?1408549100
Blank
itdood
PA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway
MedHelp Health Answers
Recent Activity
Avatar_f_tn
Blank
Kimmy3000uk commented on I had no idea there w...
1 hr ago
874521_tn?1375890587
Blank
opus88 commented on photo
8 hrs ago
874521_tn?1375890587
Blank
opus88 commented on photo
8 hrs ago
Heart Rhythm Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Arrhythmias Answerers
1423357_tn?1412963997
Blank
tom_h
Central, MA
612551_tn?1247839157
Blank
Jerry_NJ
NJ
1807132_tn?1318747197
Blank
michellepetkus
Chicago, IL
995271_tn?1408549100
Blank
itdood
PA
257552_tn?1404606154
Blank
Artaud
Pittsburgh, PA
1124887_tn?1313758491
Blank
is_something_wrong
Oslo, Norway